Michigan, 2017

Lake-Effect Snow in Michigan, December 28 to 29, 2017

December 28 to 29, 2017 · NWS MQT · 1 event in 1 county or zone

Arctic air in place and the presence of an upper-level low pressure trough resulted in heavy lake enhanced snow downwind of Lake Michigan into Schoolcraft County from the afternoon of the 28th into the morning of the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Arctic air in place and the presence of an upper-level low pressure trough resulted in heavy lake enhanced snow downwind of Lake Michigan into Schoolcraft County from the afternoon of the 28th into the morning of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 28, 3:44 PM EST, 46 minutes earlier.

Area forecast discussion, Dec 28, 3:44 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
344 PM EST Thu Dec 28 2017

.SHORT TERM...(This evening through Friday)
Issued at 344 PM EST THU DEC 28 2017

Overall, not many changes were needed to the ongoing forecast. Light
snow continues to track across Upper Michigan this afternoon, with a
single band of lake effect snow spanning much of Lake Michigan. The
main focus during this time period was on the lake enhanced snow
expected north of Lake Michigan, especially across Schoolcraft and
far southwest Luce counties as this band of snow lifts north and
becomes enhanced by large-scale lift, and then onset of moderate
lake effect snow across the west on Friday. Temperatures tonight
will be warmer then as of late given the increased cloud cover
across the region, but still will be chilly with most areas dropping
down to around or below zero. Friday, southerly flow and slightly
warmer 850mb temperatures will allow highs to climb into the single
digits and teens.

Tonight: While the focus during this time period is on the expected
moderate to at times heavy lake enhanced snow north of Lake
Michigan, the widespread light snow will diminish from west to east
with total accumulations of a dusting across the northern portions
of the area to perhaps an inch in some locations closer to the
Wisconsin border. As mentioned above, the single band currently
moving north across Lake Michigan will come onshore later this
afternoon/evening and linger through the overnight hours bringing
moderate to potentially heavy lake enhanced snow. SLRs will be on
the higher end given the cold air lingering across the region, so
the snow will be light and fluffy. Medium range and high-res models
are struggling to capture the exactly placement of this band this
afternoon as the band is currently located in central portions of
Northern Lake Michigan, while guidance has the band hugging the Lake
Michigan/Michigan shoreline. After taking a look at how things have
evolved through the early afternoon hours, it appears that the NAM
may have the best handle on this event.

With confidence remaining low in regards to the track of this narrow
band of snow, did opt to hold onto the winter weather advisory for
now and will maintain high-end wording for snowfall totals for
portions of Schoolcraft County. The one thing to remember is that
with these dominant, single bands sharp gradients in snowfall will
be observed. The most uncertainty is in eastern Delta and western
Schoolcraft counties where 2 to 4 inches of snow look possible.
Across eastern portions of Schoolcraft county, confidence is higher
that we should see higher snowfall totals with upward of 5 to
perhaps 8 inches, with localized amounts up to 12'' possible (but
this will be highly dependent on if the band remains more
stationary). The majority of Luce county looks like it will see
around or less than one inch, with the exception of far southwest
portion of the county where closer to 3 to 6 inches will be
possible.

Friday: The band of snow coming off of Lake Michigan looks like it
will linger through the mid-morning hours north of Lake Michigan,
but will begin to diminish as the low-level flow becomes
disorganized as the main 850mb low comes overhead. Across the far
west, moderate lake effect snow will return as bands push onshore as
the main surface trough begins to swing around. Elsewhere, cloud
cover will linger, but things should remain dry.

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM EST THU DEC 28 2017

Broad troughing from central/eastern Canada into the Upper Great
Lakes will allow Arctic air to persist over the region through much
of next week along with periods of moderate to heavy lake effect
snow.

Fri night into Sat: Lake effect snow bands which will have moved
onshore over western counties during the day on Fri will continue to
impact these same counties with moderate snow Fri night into Sat.
Models then indicate another strong clipper shortwave moving through
the area will push a dominant lake enhanced band onshore into Upper
Mi sometime late Fri night into Sat as northeast to north winds
develop behind this secondary trough. The strength of this dominant
band will be enhanced by strong convergence along the lake-induced
trough and land breezes with 850 mb temps of -20C or colder over
Lake Superior. Expect periods of moderate to heavy lake enhanced
snow Fri night into Sat for the north to northeast snowbelts. Will
likely need advisory or warning headlines once this dominant band
moves onshore.

As a sfc high pressure ridge builds in from the west, LES will then
prevail Sun thru Tue for mainly the w-nw flow favored areas as noted
by model guidance. Could be a brief period of slightly moderating
temps on Tue as 850 mb temps rise to around -12C but still expect
highs to be blo normal with readings maybe making it into the teens
at some locations.

Tue night into Thu: Models hint that yet another couple of
shortwaves will move through the area bringing reinforcing shots of
Arctic air (850 mb temps dip as cold as -30C) and the potential for
more rounds of lake enhanced snow farther inland as winds shift
northerly behind the associated sfc trough passage.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1219 PM EST THU DEC 28 2017

Light widespread snow continues to push across the area and will
bring MVFR ceilings and visibilities across all TAF sites through
the afternoon and evening hours. This snow will come to an end at
KIWD later this evening, and then a bit later across KCMX and KSAW.
Lake effect snow will then pick back up in the vicinity of KCMX
early Friday morning. Confidence in where the heavier band will set
up near KCMX is low at this time, but that terminal could be right
on the edge of higher-impact aviation conditions. Elsewhere, after
the light widespread snow comes to an end tonight, visibilities
should improve with lingering MVFR ceilings.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 344 PM EST THU DEC 28 2017

Expect winds 20-30 kts into next week. Cannot rule out gale force
gusts to 35 kts as the surface low exits the area early Saturday.
With the cold air continuing to linger, and additional reinforcing
shots of colder air on the way, expect periods of heavy freezing
spray. We could see additional rounds of gale force winds early next
week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until noon EST Friday for MIZ007-014-085.

  Winter Weather Advisory from 7 AM Friday to 7 PM EST Saturday
     for MIZ002-003.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...Voss
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Dec 28, 4:25 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
425 PM EST Thu Dec 28 2017

MIZ001>007-009>014-084-085-291130-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
425 PM EST Thu Dec 28 2017 /325 PM CST Thu Dec 28 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

South winds will bring in moderate to at times heavy lake enhanced snow
for locations downwind of Lake Michigan tonight. See the latest
winter weather message for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moderate to heavy lake enhanced snow will continue for locations
downwind of Lake Michigan Friday morning. See the latest winter
weather message for further details.

Moderate to heavy lake effect snow is expected in the west to
northwest snow belts of western Upper Michigan Friday and then
across western and northern Upper Michigan late Friday night and
Saturday as winds swing around to the north.  See the
latest winter weather message for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone or on Facebook or Twitter.

LSZ162-240>251-263>267-291130-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
425 PM EST Thu Dec 28 2017 /325 PM CST Thu Dec 28 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy freezing spray is expected over portions of Lake Superior
Friday night through Saturday night and again for Sunday night
into Monday.

North gale force gusts to 35 knots are possible for portions of
west and north central Lake Superior late Friday night and
Saturday morning and west gales to 35 knots are possible over the
east half of Lake Superior Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-291130-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
425 PM EST Thu Dec 28 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Dec 28, 11:48 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1148 AM EST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             2 E REDRIDGE            47.15N 88.72W
12/28/2017  M3.0 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION ATMM4, 5NW ATLANTIC
            MINE. THE DURATION OF THE SNOW EVENT WAS 24
            HOURS.

&&

JSS
Local storm report, Dec 28, 1:54 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
154 PM EST THU DEC 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY SNOW       3 W SILVER CITY         46.82N 89.64W
12/28/2017  E72.0 INCH       ONTONAGON          MI   PARK/FOREST SRVC

            PARK RANGERS AT THE PORCUPINE MOUNTAINS
            WILDERNESS STATE PARK ESTIMATED UP TO 72.0
            INCHES OF LAKE EFFECT SNOW FELL OVER THE
            HIGH TERRAIN AREAS OF THE PARK FROM THE
            MORNING OF THE 24TH THROUGH THE EARLY
            MORNING HOURS OF THE 27TH. AT THE LOWER
            ELEVATIONS TO INCLUDE THE PARK HEADQUARTERS
            AN ESTIMATED 36.0 TO 60.0 INCHES OF SNOW
            FELL. AN ESTIMATED 48.0 TO 72.0 INCHES OF
            SNOW FELL OVER THE HIGHER TERRAIN. FROM THE
            MORNING OF THE 24TH THROUGH THE EARLY
            MORNING OF THE 27TH. PARK RANGERS WERE STUCK
            NUMEROUS TIMES IN DEEPER THAN WASTE DEEP
            SNOW...EVEN WHEN TRAVELING ON SNOWMOBILES.
            DELAYED REPORT. THE DURATION OF THE HEAVY
            SNOW EVENT WAS 72 HOURS.

&&

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Schoolcraft

When
December 28, 4:30 PM EST to December 29, 8:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Law Enforcement
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Public reports and local law enforcement estimated two feet of lake enhanced snowfall just south of Blaney Park along the intersection of Highway US-2 and Highway M-77. Snowfall duration was approximately 15 hours. There was a report during the evening of the 28th of an estimated seven to eight inches of snow in four hours at the Crossroads Gas Station in Gulliver. There were several reports of zero visibility in heavy lake enhanced snow along Highway US-2 during the evening of the 28th.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731010.